Am I reacting to my beauty regime?
Q. I have had a red rash and swelling on my face for several weeks. Could I be suffering from an allergic reaction to a skincare ingredient? A. The ingredient I think you are referring to is MI (methylisothiazolinone), a synthetic chemical preservative. MI is widely used in cosmetics, including skin- and haircare, sun preps, deodorants, wipes and moist toilet tissue, as well as make-up and shaving products. It is also found in household cleaning products and paints. ‘MI has caused an unprecedented rise in cases of acute allergic contact dermatitis – better known as eczema,’ says dermatologist Dr. David Orton.
‘The reactions may include itching, redness, blistering and swelling where the product was applied and may spread to adjacent sites. They may not appear until a day or more after using the product.’ Some decades back, MI was used with a preservative MCI (methylchloroisothiazolinone). MCI /MI was shown to trigger wide-scale allergic contact dermatitis, so the maximum permissible concentrations were lowered in 1992.
But the problems continued. MCI was thought to be the most likely culprit, so regulators allowed MI to be used on its own in cosmetic products at a higher concentration (100 parts per million) from 2005. At that point, dermatologists did not patch test patients with MI reactions. ‘It wasn’t until 2009 that dermatologists realised the potential problem of MI and started routinely patch testing for it,’ explains Dr Orton. Since then, patch centres have found ten per cent or more of patients are allergic to MI and MCI. ‘Studies suggest the most common areas are face, hands and anogenital regions,’ says Dr Orton.
‘The products most often implicated are moisturisers and moist tissue wipes. Shampoos may cause eczema at the hairline and on eyelids.’ Dermatologists are now urging manufacturers to reduce the concentrations of MI in cosmetics or omit them entirely. ‘We are also asking GPs to refer patients with sudden unexplained eczema or flare-ups of existing eczema to patch centres so the allergen can be identified,’ explains Dr Orton, who advises people to see their GP for a referral. He urges those who suffer sensitivity reactions to write to the manufacturers concerned to highlight the problems. Meanwhile, you could try skincare with as few potential allergens as possible. See below for suggestions.
SOOTHING HAIR CARE
THE WORKOUT WHILE YOU WORK
The new Technogym Wellness Ball, which promises ‘Active Sitting’ so you exercise at your desk, is a big success with testers. Colleague Leo, 41, who has osteoarthritis in her lower spine, says it helps strengthen her core muscles, which takes the strain off her back. ‘I slouch a lot in my chair at work but you have no choice on the ball: if you want to stay balanced and upright, you have to engage your core muscles and you really feel them working. I can only manage an hour or two at the moment before my tummy feels exhausted, but it is brilliant.’ It’s an investment but much cheaper than most good office chairs. £216 with pump, user manual and non-slip cover, from www.technogym.com, Freephone 0808-231 8884 (available from September).
A HAIR-LOSS COVER-UP
A reader with hair loss following chemo writes to praise mineral powder-based Color Wow Root Cover Up. ‘My hair is thinning dramatically but the Color Wow has covered the grey roots and temples making the remaining hair seem much more substantial. You can’t imagine what a boost this has been.’ In six shades/£28.50, from www.victoriahealth.com - buy here